NEWS2 Score Calculator – National Early Warning Score 2

Clinical calculation support · Verify results before clinical use

Clinical observations

Enter the patient's current physiological observations to calculate the aggregate NEWS2.

—Total score

Respiration and oxygenation

Record measurements from the same observation set.

Whole breaths per minute
Pulse oximetry, integer percentage
Oxygen saturation scoring scale
Is the patient receiving supplemental oxygen?

Circulation

Consciousness and temperature

C refers to new-onset confusion, disorientation or agitation.
Enter to one decimal place where available
—NEWS2
Clinical risk category
Awaiting observations
Complete all fields and select oxygen status to calculate the score.
Clinical response guide

NEWS2 is calculated from six physiological parameters and the supplemental oxygen adjustment. Results will appear when all required observations are entered.

A score of 3 in any single parameter is a red-score trigger and warrants urgent clinical review, even when the aggregate score is below 5. Follow local escalation protocols and clinical judgement.

About NEWS2

The National Early Warning Score 2 (NEWS2), published by the Royal College of Physicians (RCP), is an aggregate track-and-trigger system for recognising and responding to acute clinical deterioration. It is based on six physiological parameters: respiratory rate, oxygen saturation, systolic blood pressure, pulse rate, level of consciousness/new confusion, and temperature. Supplemental oxygen adds 2 points.

Scoring criteria

ParameterScore 3Score 2Score 1Score 0
Respiratory rate (/min)≤8 or ≥2521–249–1112–20
SpO₂ Scale 1 (%)≤9192–9394–95≥96
SpO₂ Scale 2 (%)≤83; ≥97 on O₂84–85; 95–96 on O₂86–87; 93–94 on O₂88–92; ≥93 on air
SBP (mmHg)≤90 or ≥22091–100101–110111–219
Pulse (/min)≤40 or ≥131111–13041–50 or 91–11051–90
ConsciousnessNew confusion, V, P or U——Alert
Temperature (°C)≤35.0≥39.135.1–36.0 or 38.1–39.036.1–38.0
Supplemental oxygen—+2 points—Room air

Aggregate score and escalation thresholds

NEWS2 totalRiskRCP response threshold
0LowRoutine ward-based care; minimum 12-hourly observations
1–4LowWard-based response; generally 4–6-hourly observations
Any single parameter = 3Low–medium triggerUrgent ward-based clinical review; at least hourly monitoring until reviewed
5–6MediumUrgent clinical response; at least hourly monitoring
≥7HighEmergency clinical response; continuous monitoring

Clinical notes

Choosing the SpO₂ scale

  • Scale 1 is the standard scale for most patients.
  • Scale 2 is reserved for patients with confirmed hypercapnic respiratory failure and a prescribed target saturation of 88–92%; its use must be authorised by a competent clinician and documented.
  • The supplemental oxygen adjustment (+2) is applied in addition to the selected SpO₂ score.

Important limitations

  • NEWS2 is designed for acute illness assessment and monitoring, principally in adults; it is not a diagnostic test and does not replace clinical assessment.
  • Do not use NEWS2 as a stand-alone sepsis diagnostic tool or as the sole determinant of treatment, admission, discharge or escalation.
  • RCP highlights potential limitations in patients with spinal cord injury, particularly high-level injury, where autonomic dysfunction may affect physiological parameters.
  • Use local observation, escalation and oxygen-prescribing protocols. Clinical concern can justify escalation regardless of score.

References

Royal College of Physicians.National Early Warning Score (NEWS) 2: Standardising the assessment of acute-illness severity in the NHS. Updated report of a working party. London: RCP; 2017. Official NEWS2 resource · Full report (PDF). No DOI.
Smith GB, Prytherch DR, Meredith P, Schmidt PE, Featherstone PI.The ability of the National Early Warning Score (NEWS) to discriminate patients at risk of early cardiac arrest, unanticipated intensive care unit admission, and death. Resuscitation. 2013;84(4):465–470. DOI: 10.1016/j.resuscitation.2012.12.016. Original NEWS validation; not a NEWS2-specific validation.
Badriyah T, Briggs JS, Meredith P, et al.Decision-tree early warning score (DTEWS) validates the design of the National Early Warning Score (NEWS). Resuscitation. 2014;85(3):418–423. DOI: 10.1016/j.resuscitation.2013.12.011. Supports the original NEWS design, not independent validation of every NEWS2 modification.
Clinical disclaimer: This calculator is an educational and decision-support aid implementing the RCP NEWS2 scoring chart. It does not replace direct patient assessment, clinician judgement, local escalation pathways or an appropriately prescribed oxygen target. Verify observations and scoring scale before acting. NEWS2 thresholds and response descriptions reflect the RCP 2017 report; local protocols may specify additional actions.